What medications are available to someone with AIDS & Stage 4 Kidney Disease
Mar 13, 2009
Thank you Dr. Young. I have AIDS (17 years), and now I have been diagnosed with stage 4 kidney disease. My renal doctor tells me it is because my high blood pressure was never treated by my HIV doctor. I was told that HIV does not cause kidney disease. Is this true? Have the medications that I have taken over the last 17 years caused my kidney disease? I was so sick and feeling so awful from AIDS and kidney disease that in August 2008 with my current doctor's support I went off all my HIV medications and signed up with Hospice. To my amazement I am feeling well and want to start treatment again. It has been 7 months. I did continue to take blood pressure medications to prolong my kidney function. I am at about 14% function now and am not doing dialysis at this time. Can you give me some suggestions on a medication regimen that will not filter through my kidneys but will control the HIV? At the time I stopped treatment, my VL was undetectable and I had a CD4 of 361. Can you tell me what you would prescribe for me if I were your patient? I would like to have some suggestions. I know you cannot treat me without seeing me, but I would like to know of some medications so I can read about them before I go for my doctor's visit. Thank you so much for all the information I have gotten over the years.
Response from Dr. Young
Hello and thanks for your post.
Kidney disease (or it's risk) is unfortunately not uncommon among persons living with HIV. Untreated HIV infection alone can be a risk; though other important factors, like family history, diabetes, or as in your case high blood pressure can also influence risk.
It is great to hear that you're feeling better and no longer thinking of end-of life. If you have (or had) stage 4 chronic kidney disease (CKD), I'd certainly avoid any use of tenofovir-containing treatments; it is tenofovir that is the only HIV drug that is linked to causing kidney injury. In our analysis of a small series of patients (from the CDC-HOPS study) we showed that among persons with CKD stage 3 or greater, about 25% of persons had worsened CKD when given tenofovir- one went on to have stage 5 disease. So as long as there are alternatives to tenofovir that allow constructing a sufficiently potent combination, I'd consider using them first.
Some medications, namely the nucleosides (except abacavir), need to be dose-adjusted in persons with CKD- just how much depends on the degree of renal function (measured by creatinine clearance or glomerular filtration). Once you start on HIV medications, it's actually not uncommon to see kidney function improve. This sometimes requires further adjustment to the dose of the NRTIs.
So, in essence, you and your doctor are free to find the best suited HIV treatment for you-- based on your previous treatment and any drug resistance; and of course, matching your current disease status (ie, kidney issues and any others) with avoidance of characteristic side effects or toxicity.
I wish you the best of health and please write me back anytime.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Do Results Take From Hiv Swabbing?
- How Long Do Hiv Lesions Last?
- Will Two People Infected With Genital Herpes Make Each Others Herpes Worse?
- What Pills To Take For Chlamydia?
- What Is The Difference Between Genital Herpes And Cold Sores?
- What Are Your Chances Of Getting Herpes If You Have Sex With Someone That Has It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.